Alert archive / Iowa / Wind Advisories in 2018

Wind Advisory 4, NWS Omaha, NE

March 5, 20184 counties in Iowa; Nemaha County, Richardson County, Nebraska

NWS Omaha, NE issued this wind advisory at Mar 5, 2018, 3:58 PM CST for 4 counties in Iowa; Nemaha County, Richardson County, Nebraska. It took effect at Mar 5, 2018, 9:00 PM CST. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Mar 5, 2018, 3:58 PM CST (21:58 UTC)
In effect from
Mar 5, 2018, 9:00 PM CST
Expired
Mar 6, 2018, 4:50 AM CST
In force
8 hr
Issued by
NWS Omaha, NE

Counties Fremont County, IA, Mills County, IA, Montgomery County, IA, Page County, IA, Nemaha County, NE, Richardson County, NE

The radar

The Omaha radar (KOAX), 101 km from the middle of the area, began a volume at 22:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 10.0 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2018-03-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2018-03-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 382 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
493 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
382 m²/s²
0-3 km storm-relative helicity
387 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

375 
WWUS73 KOAX 052158
NPWOAX

URGENT - WEATHER MESSAGE
National Weather Service Omaha/Valley NE
358 PM CST Mon Mar 5 2018

IAZ079-080-090-091-NEZ091-093-060600-
/O.NEW.KOAX.WI.Y.0004.180306T0300Z-180306T2100Z/
Mills-Montgomery-Fremont-Page-Nemaha-Richardson-
Including the cities of Glenwood, Red Oak, Sidney, Hamburg, 
Tabor, Farragut, Clarinda, Shenandoah, Auburn, and Falls City
358 PM CST Mon Mar 5 2018

...WIND ADVISORY IN EFFECT FROM 9 PM THIS EVENING TO 3 PM CST
TUESDAY...

The National Weather Service in Omaha/Valley has issued a Wind
Advisory, which is in effect from 9 PM this evening to 3 PM CST
Tuesday. 

* TIMING...Strong northwest winds will continue through Tuesday.

* WINDS...Northwest wind 25 to 35 mph with wind gusts up to 45 to
  55 mph. 

* IMPACTS...Travel will be difficult for high-profile vehicles. 
  Loose and light weight objects may be blown around. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 30 to 39 mph are expected for
one hour or longer, or winds of 45 to 57 mph for any duration.
Winds this strong can make driving difficult, especially for high
profile vehicles. Use extra caution.

&&

$$

NEZ015-030>034-042>045-052-053-060300-
/O.EXT.KOAX.WI.Y.0003.000000T0000Z-180306T0300Z/
Thurston-Boone-Madison-Stanton-Cuming-Burt-Platte-Colfax-Dodge-
Washington-Douglas-Sarpy-
Including the cities of Pender, Macy, Walthill, Winnebago, 
Albion, St. Edward, Norfolk, Stanton, West Point, Wisner, 
Tekamah, Oakland, Lyons, Decatur, Columbus, Schuyler, Fremont, 
Blair, Omaha, Bellevue, Papillion, and La Vista
358 PM CST Mon Mar 5 2018

...WIND ADVISORY NOW IN EFFECT UNTIL 9 PM CST THIS EVENING...

* TIMING...Strong northwest winds will continue through Tuesday. 

* WINDS...Northwest wind 25 to 35 mph with wind gusts up to 45 to
  55 mph. 

* IMPACTS...Travel will be difficult for high-profile vehicles. 
  Loose and light weight objects may be blown around. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 30 to 39 mph are expected for
one hour or longer, or winds of 45 to 57 mph for any duration.
Winds this strong can make driving difficult, especially for high
profile vehicles. Use extra caution.

&&

$$

NEZ050-051-065>068-078-088>090-092-060600-
/O.EXT.KOAX.WI.Y.0003.000000T0000Z-180306T2100Z/
Butler-Saunders-Seward-Lancaster-Cass-Otoe-Saline-Jefferson-Gage-
Johnson-Pawnee-
Including the cities of David City, Wahoo, Ashland, Yutan, 
Seward, Milford, Lincoln, Plattsmouth, Nebraska City, Crete, 
Wilber, Fairbury, Beatrice, Tecumseh, Sterling, Pawnee City, 
and Table Rock
358 PM CST Mon Mar 5 2018

...WIND ADVISORY NOW IN EFFECT UNTIL 3 PM CST TUESDAY...

* TIMING...Strong northwest winds will continue through Tuesday.

* WINDS...Northwest wind 25 to 35 mph with wind gusts up to 45 
  mph. 

* IMPACTS...Travel will be difficult for high profile vehicles. 
  Loose and light weight objects may be blown around. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 30 to 39 mph are expected for
one hour or longer, or winds of 45 to 57 mph for any duration.
Winds this strong can make driving difficult, especially for high
profile vehicles. Use extra caution.

&&

$$
2 follow-up statements
875 
WWUS73 KOAX 060259
NPWOAX

URGENT - WEATHER MESSAGE
National Weather Service Omaha/Valley NE
859 PM CST Mon Mar 5 2018

NEZ015-030>034-042>045-052-053-060400-
/O.EXP.KOAX.WI.Y.0003.000000T0000Z-180306T0300Z/
Thurston-Boone-Madison-Stanton-Cuming-Burt-Platte-Colfax-Dodge-
Washington-Douglas-Sarpy-
Including the cities of Pender, Macy, Walthill, Winnebago, 
Albion, St. Edward, Norfolk, Stanton, West Point, Wisner, 
Tekamah, Oakland, Lyons, Decatur, Columbus, Schuyler, Fremont, 
Blair, Omaha, Bellevue, Papillion, and La Vista
859 PM CST Mon Mar 5 2018

...WIND ADVISORY WILL EXPIRE AT 9 PM CST THIS EVENING...

Although the Wind Advisory will expire, a Winter Weather Advisory
will replace it at 9 PM. 

Northwest winds have diminished somewhat during the evening,
however are expected to increase again overnight, into the 25 to
35 mph range with gusts up to 50 mph.

Snow will be increasing in coverage and intensity as well. The
combination of snowfall and winds will cause travel difficulties
into Tuesday afternoon.

$$

IAZ079-080-090-091-NEZ091-093-061100-
/O.CON.KOAX.WI.Y.0004.180306T0300Z-180306T2100Z/
Mills-Montgomery-Fremont-Page-Nemaha-Richardson-
Including the cities of Glenwood, Red Oak, Sidney, Hamburg, 
Tabor, Farragut, Clarinda, Shenandoah, Auburn, and Falls City
859 PM CST Mon Mar 5 2018

...WIND ADVISORY REMAINS IN EFFECT UNTIL 3 PM CST TUESDAY...

* TIMING...Although winds had diminished a bit Monday evening,
  northwest winds are expected to increase again near or shortly
  after midnight Tuesday morning.

* WINDS...Northwest winds 25 to 35 mph with wind gusts up to 50
  mph. 

* IMPACTS...Travel will be difficult for high-profile vehicles. 
  Loose and light weight objects may be blown around. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 30 to 39 mph are expected for
one hour or longer, or winds of 45 to 57 mph for any duration.
Winds this strong can make driving difficult, especially for high
profile vehicles. Use extra caution.

&&

$$

NEZ050-051-065>068-078-088>090-092-061100-
/O.CON.KOAX.WI.Y.0003.000000T0000Z-180306T2100Z/
Butler-Saunders-Seward-Lancaster-Cass-Otoe-Saline-Jefferson-Gage-
Johnson-Pawnee-
Including the cities of David City, Wahoo, Ashland, Yutan, 
Seward, Milford, Lincoln, Plattsmouth, Nebraska City, Crete, 
Wilber, Fairbury, Beatrice, Tecumseh, Sterling, Pawnee City, 
and Table Rock
859 PM CST Mon Mar 5 2018

...WIND ADVISORY REMAINS IN EFFECT UNTIL 3 PM CST TUESDAY...

* TIMING...Although winds had diminished a bit Monday evening,
  northwest winds are expected to increase again near or shortly
  after midnight Tuesday morning.

* WINDS...Northwest wind 25 to 35 mph with wind gusts up to 50 
  mph. 

* IMPACTS...Travel will be difficult for high profile vehicles. 
  Loose and light weight objects may be blown around. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 30 to 39 mph are expected for
one hour or longer, or winds of 45 to 57 mph for any duration.
Winds this strong can make driving difficult, especially for high
profile vehicles. Use extra caution.

&&

$$
063 
WWUS73 KOAX 061050
NPWOAX

URGENT - WEATHER MESSAGE
National Weather Service Omaha/Valley NE
450 AM CST Tue Mar 6 2018


IAZ079-080-090-091-NEZ091-093-061200-
/O.CAN.KOAX.WI.Y.0004.000000T0000Z-180306T2100Z/
Mills-Montgomery-Fremont-Page-Nemaha-Richardson-
Including the cities of Glenwood, Red Oak, Sidney, Hamburg, 
Tabor, Farragut, Clarinda, Shenandoah, Auburn, and Falls City
450 AM CST Tue Mar 6 2018

...WIND ADVISORY IS CANCELLED...

The National Weather Service in Omaha/Valley has cancelled the
Wind Advisory. 

The wind advisory has been converted to a winter weather advisory
for today.

$$

NEZ050-051-065>068-078-088>090-092-061200-
/O.CAN.KOAX.WI.Y.0003.000000T0000Z-180306T2100Z/
Butler-Saunders-Seward-Lancaster-Cass-Otoe-Saline-Jefferson-Gage-
Johnson-Pawnee-
Including the cities of David City, Wahoo, Ashland, Yutan, 
Seward, Milford, Lincoln, Plattsmouth, Nebraska City, Crete, 
Wilber, Fairbury, Beatrice, Tecumseh, Sterling, Pawnee City, 
and Table Rock
450 AM CST Tue Mar 6 2018

...WIND ADVISORY IS CANCELLED...

The National Weather Service in Omaha/Valley has cancelled the
Wind Advisory. 

The wind advisory has been converted to a winter weather advisory
for today.

$$

Zapotocny

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this wind advisory went out at Mar 5, 3:56 PM CST, 2 minutes earlier.

Area forecast discussion, Mar 5, 3:56 PM CST, 2 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
356 PM CST Mon Mar 5 2018

.SHORT TERM...(Tonight through Tuesday)
Issued at 331 PM CST Mon Mar 5 2018

On Monday afternoon, a strong surface low pressure was centered
over southwest Minnesota. The pressure gradient surrounding the
system was impressive as well, with a significant isallobaric
component to the winds. As of mid afternoon, a majority of the
forecast area was under the influence of dry downslope flow from
the west, with periods of sunshine and warming. However, the storm
system was undergoing a pivot action at the present hour as a
spoke of strong short wave energy swings around the center of the
low and then dives south. This has caused the band of light to
moderate snow to become nearly stalled from Knox county through
Wayne, and over to Atlantic. This should allow for a bit of
additional accumulation into early evening although the overall
trend is for the snow band to lift north over the next few hours.

By mid to late evening, the aforementioned spoke of short wave
energy will begin its southward surge, and the area of moderate
to strong lift will steadily bring snow south as well. By Tuesday
morning at sunrise, expect bands of light to moderate snow to have
spread across nearly the entire forecast area. Currently, the
strongest dynamic lift in conjunction with weak instability and
CSI is likely to focus near/north of a Columbus to Omaha to Red
Oak line. See a strong likelihood for these areas to pick up an
additional 1-2 inches of snow while locations farther north from
Antelope to Wayne and Monona counties will probably be in the 1-4
range. Knox and Cedar counties, where the snowfall will persist
the longest are likely to pick up an additional 3 to 6 inches of
snow by Tuesday afternoon. The instability presence will lead to
periods of moderate (or briefly heavy) snow mixed in with periods
of relatively light snow through the day. These in conjunction
with very strong winds will lead to periods of near zero
visibilityand some blowing and drifting of snow. Even areas not
in the winter weather advisory may experience periods of reduced
visibility and slick roads but are unlikely to have the impacts
that would be associated with more widespread heavier snowfall.
That said, will need to monitor for possible southward expansion.

Speaking of the winds, that strong short wave energy wrapping
around the low will also bring a reinforcing shot of cold air and
very strong winds just above the surface. 60 kts are likely around
850 hPa while low level lapse rates are forecast to become very
steep overnight into early Tuesday. At this time, have continued
the wind advisory with mention of 40 to 55 mph gusts. The main
uncertainty is the extent of mixing as there would be potential
for 60+ mph gusts tonight into early Tuesday if momentum transfer
through the steep lapse rate zone is effective enough to bring
occasional gusts of those very impressive 850 hPa winds to the
surface.

All of this weather will simmer down by Tuesday afternoon. The
pressure gradient will relax with winds gradually decreasing
(although some blowing snow will continue in areas that have
higher accumulations). Even on Wednesday, northwest winds will
continue to gust 20-25 mph. The snow will move east of the area by
mid to late afternoon, although hazardous roads may persist into
the evening commute hours.

.LONG TERM...(Tuesday night through Monday)
Issued at 331 PM CST Mon Mar 5 2018

The weather after Tuesday is really quite benign. It is
characterized by a warming trend through Friday with highs
climbing into the 50s in southern parts of the area, but a short
wave trough will bring a cold front through the region late
Friday. Will have a small chance for precipitation with this storm
system, but it currently appears to be relatively moisture starved
as it is moving quickly and coming out of the northwest. Another
short wave will bring a slightly colder airmass for Sunday into
Monday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1125 AM CST Mon Mar 5 2018

Conditions will continue to improve to MVFR or VFR this afternoon
before dropping again overnight as a large system over the region
pivots and spread snow southeast across the area . KOFK will see
the worst of the conditions, generally after 03z with snow and
blowing snow. KOMA should only see light snow Tuesday morning with
little if any at KLNK. Gusty northwest winds will be strongest
this afternoon with another strong pulse 09z-15z Tue.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...Winter Weather Advisory from 9 PM this evening to 6 PM CST
     Tuesday for NEZ015-030>034-042>045-052-053.

     Wind Advisory until 3 PM CST Tuesday for NEZ050-051-065>068-078-
     088>090-092.

     Wind Advisory from 9 PM this evening to 3 PM CST Tuesday for
     NEZ091-093.

     Wind Advisory until 9 PM CST this evening for NEZ015-030>034-
     042>045-052-053.

     Winter Weather Advisory until 6 PM CST Tuesday for NEZ016>018.

     Blizzard Warning until 6 PM CST Tuesday for NEZ011-012.

IA...Winter Weather Advisory from 9 PM this evening to 6 PM CST
     Tuesday for IAZ043-055-056-069.

     Wind Advisory from 9 PM this evening to 3 PM CST Tuesday for
     IAZ079-080-090-091.

&&

SHORT TERM...Barjenbruch
LONG TERM...Barjenbruch
AVIATION...Kern
Hazardous weather outlook, Mar 5, 1:04 PM CST, 2 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
104 PM CST Mon Mar 5 2018

IAZ079-080-090-091-NEZ050-051-065>068-078-088>093-060915-
Mills-Montgomery-Fremont-Page-Butler-Saunders-Seward-Lancaster-
Cass-Otoe-Saline-Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
104 PM CST Mon Mar 5 2018

This Hazardous Weather Outlook is for portions of southwest
Iowa...east central Nebraska and southeast Nebraska.

.DAY ONE...This Afternoon and Tonight

Strong west winds of 20 to 30 mph with gusts to 45 mph will
continue through this afternoon.

The rangeland fire danger index will reach the very high category
for parts of southeast Nebraska. Delay any outdoor burning.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Strong northwest winds will continue into Tuesday. Gusts up to 45
to 55 mph are possible Tuesday morning.

.SPOTTER INFORMATION STATEMENT...

Spotters will not be needed this afternoon or tonight.

IAZ043-055-056-069-NEZ015>018-030>034-042>045-052-053-060915-
Monona-Harrison-Shelby-Pottawattamie-Thurston-Antelope-Pierce-
Wayne-Boone-Madison-Stanton-Cuming-Burt-Platte-Colfax-Dodge-
Washington-Douglas-Sarpy-
104 PM CST Mon Mar 5 2018

This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska and northeast
Nebraska.

.DAY ONE...This Afternoon and Tonight

Strong west winds of 25 to 35 mph with gusts to 45 mph today.

A Winter Weather Advisory is in effect this evening beginning at
9pm. Snow, blowing snow and gusty northwest winds are expected
overnight into Tuesday morning. This includes the Tuesday morning
commute. Visibilities could be reduced to near zero at times in
the snow and blowing snow. In addition, untreated roads could
become slick.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

A Winter Weather Advisory will continue Tuesday morning, ending at
noon. Snow, blowing snow and gusty northwest winds are expected
through noon. This includes the Tuesday morning commute.
Visibilities could be reduced to near zero at times in the snow
and blowing snow. In addition, untreated roads could become slick.

.SPOTTER INFORMATION STATEMENT...

Spotters will not be needed this afternoon or tonight.

NEZ011-012-060915-
Knox-Cedar-
104 PM CST Mon Mar 5 2018

This Hazardous Weather Outlook is for portions of northeast
Nebraska.

.DAY ONE...This Afternoon and Tonight

A blizzard warning is in effect through Tuesday.

Snow and blowing snow are likely to continue tonight. Storm total
accumulations of 4 to 6 inches are expected through Tuesday
morning, which when combined with strong northwest winds will
result in periods of blizzard conditions and hazardous travel.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Snow and blowing snow are likely to continue through Tuesday
morning. Storm total accumulations of 4 to 6 inches are expected,
which when combined with strong northwest winds will result in
periods of blizzard conditions and hazardous travel.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report snowfall amounts and wind
damage to the National Weather Service in Omaha.

In the hours before

Local storm report, Mar 5, 10:05 AM CST, 5 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1005 AM CST MON MAR 05 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1003 AM     SLEET            2 NW LITTLE SIOUX       41.83N 96.05W
03/05/2018  M0.00 INCH       HARRISON           IA   CO-OP OBSERVER

            1/4 INCH OF SLEET REPORTED

&&

BRAND

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 4, 7:21 PM CSTRiver Flood WarningOAXPierce45 hr
Mar 4, 7:48 PM CSTAreal Flood AdvisoryOAXButler, Platte24 hr
Mar 5, 3:54 AM CSTWind AdvisoryOAXBoone, Burt, Butler, Cass, Colfax, Cuming and 17 more25 hr

Nearby

Wind Advisories in Iowa, 2018Wind Advisories in Nebraska, 2018Every wind advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.